Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Pueblo, CO

May 6, 2005Crowley County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 6, 2005, 7:26 PM MDT for Crowley County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 7:26 PM MDT (01:26 UTC)
Expired
May 6, 2005, 8:12 PM MDT
In force
46 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 39 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:30 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 070127
SVRPUB
COC025-070230-
/O.NEW.KPUB.SV.W.0008.050507T0126Z-050507T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
726 PM MDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO

* UNTIL 830 PM MDT.

* AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS CENTERED NEAR CROWLEY...OR 23 MILES NORTHWEST OF LA
  JUNTA...AND WAS MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN CROWLEY COUNTY...INCLUDING CROWLEY...OLNEY SPRINGS AND
  ORDWAY.

AT 720 PM THE PUBLIC SAW NICKEL SIZE HAIL IN OLNEY SPRINGS.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3817 10403 3808 10384 3822 10364 3832 10388

$$
4 follow-up statements
000 
WWUS55 KPUB 070139
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
738 PM MDT FRI MAY 6 2005

COC025-070230-
/O.CON.KPUB.SV.W.0008.000000T0000Z-050507T0230Z/
CROWLEY CO-
738 PM MDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN CROWLEY
COUNTY UNTIL 830 PM MDT...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS CENTERED OVER CENTRAL CROWLEY COUNTY...OR ABOUT 24
MILES NORTHWEST OF LA JUNTA...MOVING NORTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN CROWLEY COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3828 10390 3823 10372 3843 10350 3850 10371

$$
000 
WWUS55 KPUB 070147
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
747 PM MDT FRI MAY 6 2005

COC025-070230-
/O.CON.KPUB.SV.W.0008.000000T0000Z-050507T0230Z/
CROWLEY CO-
747 PM MDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN CROWLEY
COUNTY UNTIL 830 PM MDT...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS CENTERED OVER CENTRAL CROWLEY COUNTY...OR ABOUT 28
MILES NORTHWEST OF LA JUNTA...MOVING NORTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN CROWLEY COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3833 10385 3829 10368 3846 10351 3850 10371

$$
000 
WWUS55 KPUB 070155
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
756 PM MDT FRI MAY 6 2005

COC025-070230-
/O.CON.KPUB.SV.W.0008.000000T0000Z-050507T0230Z/
CROWLEY CO-
756 PM MDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN CROWLEY
COUNTY UNTIL 830 PM MDT...

AT 753 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS CENTERED OVER CENTRAL CROWLEY COUNTY...OR ABOUT 30
MILES NORTH OF LA JUNTA...MOVING NORTHEAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN CROWLEY COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3841 10378 3837 10365 3849 10351 3850 10371

$$
000 
WWUS55 KPUB 070212
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
813 PM MDT FRI MAY 6 2005

COC025-070223-
/O.CAN.KPUB.SV.W.0008.000000T0000Z-050507T0230Z/
CROWLEY CO-
813 PM MDT FRI MAY 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CROWLEY COUNTY
HAS BEEN CANCELED...

AT 811 PM MDT...DOPPLER RADAR SHOWED THAT THE SEVERE WEATHER HAS
MOVED OUT OF THIS AREA AND NO LONGER POSES AN IMMEDIATE THREAT TO
LIFE OR PROPERTY.

LAT...LON 3841 10378 3837 10365 3849 10351 3850 10371

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:15 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 6, 2:15 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT FRI MAY 6 2005

.SHORT TERM...
(TONIGHT AND SATURDAY)

...IMMEDIATE FORECAST CONCERN THIS AFTN REMAINS THE POTENTIAL
FOR SEVERE WEATHER...

CURRENTLY: THE UPPER TROUGH AXIS WAS LOCATED OVER NV FRIDAY AFTN...
WITH PLENTY OF CONVECTION FIRING OFF OVER THE GREAT BASIN AND 4
CORNERS REGIONS. THE UPPER JET WAS DRIVING AROUND THE SOUTHERN
SECTIONS OF THE TROUGH ACROSS S AZ...AND WAS NOSING INTO THE 4
CORNERS. SOUTHERLY SFC WINDS HAVE INCREASED AND BECOME GUSTY ACROSS
THE E PLAINS...HELPING TO BOOST TEMPS INTO THE 70S TO NEAR 80.

TONIGHT AND TOMORROW: WILL KEEP THIS SOMEWHAT BRIEF SINCE THE SEVERE
POTENTIAL IS RAPIDLY DEVELOPING. THE UPPER TROUGH TO OUR WEST IS
EXPECTED TO MOVE NE ACROSS N UT AND NW CO TONIGHT...THEN CONTINUE
TO THE NORTH OF THE STATE THROUGH THE DAY SATURDAY. THIS WILL KEEP
THE WARM MOIST SW FEED FOR THE CWA THROUGH TONIGHT...THEN SHIFT
MORE WESTERLY TOMORROW. WITH CAPES OF 2000 J ALONG THE CO/KS
BORDER AND 0-6 KM BULK SHEAR AROUND 40 KT...AGREE WITH DECISION
FOR A SVR T WATCH FOR MUCH OF SE CO THIS AFTN AND EVE. PCPN
POTENTIAL...ALL AREAS TONIGHT DUE TO CONVECTION THEN RETREATING BACK
TO THE MTS...ESPECIALLY ALONG THE CONTDVD...BY 03Z TONIGHT. ISOLATED
CONVECTION WILL MAKE A RETURN TOMORROW AFTN FOR THE MTS AND
ADJACENT PLAINS WITH SOME HEATING. AS FOR TEMPS...SHOULD BE MILD MIN
TEMPS TONIGHT FOR MUCH OF THE AREA AS EVE CONVECTION WILL KEEP THINGS
WELL MIXED...THEN PERSISTING CLOUD COVER TO RETARD RADIATIONAL
COOLING. MAX TEMPS ON SAT WILL STILL BE WARM BUT POTENTIALLY 5 TO 10
DEGREES COOLER AS SFC WINDS ARE EXPECTED TO NOT BE AS GUSTY AS
TODAY. ALSO...850 AND 700 MB TEMP CHARTS INDICATE ABOUT 3 TO 4
DEG C COOLER TOMORROW. ONGOING TEMP FORECAST WAS VERY CLOSE TO
CURRENT NUMERICAL GUIDANCE...SO DID NOT ALTER MUCH. MOORE//

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

WE ARE GETTING BUSY WITH SEVERE POTENTIAL SO WILL KEEP IT SHORT.

SATURDAY NIGHT-SUNDAY...STRONG TROUGH SLOWLY DRIFTS EAST ON SUNDAY...
WITH THE ETA AND GFS SUGGESTING A TROUGH PASSAGE DURING THE DAY ON
SUNDAY.  WITH DOWNSLOPE FLOW ON THE PLAINS...I KEPT MODEST POPS ON
THE PLAINS.  BEST CHANCES FOR PRECIPITATION WILL BE THE CENTRAL
MOUNTAINS...BUT BEST MOISTURE AND LIFT WITH THIS SYSTEM WILL STAY TO
THE NORTH.  FOR NOW...I PUT SOME HIGH SCATTERED POPS IN THE
MOUNTAINS OF LAKE AND CHAFFEE COUNTIES AS THEY ARE OROGRAPHICALLY
FAVORED WITH NORTHWEST FLOW.

MONDAY-FRIDAY...NEXT STRONG UPPER TROUGH APPROACHES THE REGION BY
WEDNESDAY WITH A SIMILAR TRACK AS THE SYSTEM AFFECTING THE REGION
THIS WEEKEND.  ENSEMBLES AND EC SIMILAR TO THE GFS WITH SOUTHWEST
FLOW TUESDAY AND WEDNESDAY.  THIS SHOULD BRING A WARM DAYS TO THE
REGION TUESDAY AND WEDNESDAY...ESPECIALLY ON THE PLAINS.  BY THURSDAY
AND FRIDAY...A STRONG 700MB TEMPERATURE GRADIENT WILL BE IN THE
REGION. I COOLED THE TEMPS TO NEAR CLIMO ON THU AND FRI.  IF GFS
VERIFIES...THEN THIS WILL BE TOO WARM FOR FRI. --WOLYN--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 6, 6:59 AM MDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
659 AM MDT FRI MAY 6 2005

COZ058>089-093>099-071300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
659 AM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF SOUTH
CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON...AS AN UPPER LEVEL
WEATHER DISTURBANCE MOVES ACROSS THE REGION. ONE OR TWO SEVERE STORMS
WILL BE POSSIBLE ALONG AND NORTH OF THE ARKANSAS RIVER FROM PUEBLO
EAST TO LAMAR BY LATE AFTERNOON...WHERE THE BEST LOW LEVEL MOISTURE
AND SHEAR WILL BE LOCATED. HAIL UP TO GOLFBALL SIZE AND WIND GUSTS
OVER 60 MPH WILL BE THE MAIN THREATS FROM STORMS ACROSS THE FAR
EASTERN PLAINS...WITH CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO
40 MPH THE MAIN THREATS ACROSS THE REST OF SOUTH CENTRAL COLORADO.
THUNDERSTORMS WILL LAST INTO THE EVENING HOURS ON THE PLAINS...THEN
MOVE INTO KANSAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE MOUNTAINS AND HIGH VALLEYS THROUGH THE PERIOD. SOME LIGHT
ACCUMULATIONS WILL BE POSSIBLE ABOVE 10000 FEET SATURDAY INTO SUNDAY.

ON THE PLAINS...A FEW HIGH BASED THUNDERSTORMS MAY DRIFT INTO THE
I25 CORRIDOR SATURDAY...BRINGING THE THREAT OF CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS. FOR THE PERIOD SUNDAY THROUGH THURSDAY...
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE...WITH
GUSTY WINDS AND CLOUD TO GROUND LIGHTNING REMAINING THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE FAR
SOUTHEAST COLORADO PLAINS.

In the hours before

Local storm report, May 6, 3:54 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
354 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             N EADS                  38.48N 102.78W
05/06/2005  0.88 INCH        KIOWA              CO   TRAINED SPOTTER

&&

RMG
Local storm report, May 6, 6:35 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
635 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             N EADS                  38.48N 102.77W
05/06/2005  0.88 INCH        KIOWA              CO   TRAINED SPOTTER

&&

RMG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:04 PM MDTSevere Thunderstorm WarningPUBLas Animas37 min
May 6, 8:20 PM MDTSevere Thunderstorm WarningPUBPueblo36 min
May 6, 9:16 PM MDTSevere Thunderstorm WarningPUBCrowley36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.